Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

On Ativan and morphine. Diagnosed with end stage lung disease. Takes oxygen. Anxiety continues. Help?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 588 Questions
My Mom lost her husband of 60 years she is in assisted living, we closed on the sale of the home they lived in last Monday for 40 years. She is on Ativan and morphine PRN. Her breathing has become very bad in the last couple of weeks she has been diagnosed with end stage lung disease. She takes her oxygen off and forgets to put it back on therefore, is gasping for air. She gets up and rearranges things in her room....again she is too sick to handle this. Why would someone in this condition that goes thru these stages of anxiety continue to do things that are beyond her capability....she just pushes herself and get so out of breath she almost passes out, can't talk. She urinates through her clothing 3 and 4 times a day yet takes in very little fluids. I am very concerned it would only take me one time of being that scared and not able to breath to know my limitations. She takes her oxygen off frequently and forgets to put it can that happen? Has her brain been so oxygen deprived she doesn't even realize that putting her air back on will help. I feel so helpless....she weighs about 85 lbs has skin tears all over, major swelling in her feet. Please help
Posted Fri, 26 Jul 2013 in Lung and Chest disorders
Answered by Dr. Gyanshankar Mishra 10 hours later
Thanks for posting the query on XXXXXXX After going through your query, I would like to comment the following:

1. Your mother seems to be suffering from severe COPD with cor pulmonale with steroid induced diabetes with senile dementia. I understand the anxiety associated with care of such a patient.

2. As far as her symptoms are concerned, you need to consider hospitalising her considering her present condition. Her COPD needs a maintenance inhaler in addition to the reliever inhaler she is taking now. Also an oral bronchodilator needs to be added. Her frequency of urination has increased due to the water pills but that is necessary to get rid of the excess water accumulated in the swollen tissues. The swelling over her body signifies that she has developed cor pulmonale or right heart failure secondary to chronic lung disease. As far as her senile dementia is concerned, a psychiatric opinion regarding the same will help. A serum electrolyte level needs to be done. If the patient is bed ridden, a low dose anticoagulant may be started. For all these you need to get her clinically evaluated by a pulmonologist who may consider on the above mentioned issues.

3. Remember oxygen is extremely important for her. Oxygen concentrator at home is a goood solution for long term oxygen therapy.You can buy a pocket pulse oxymeter and monitor her oxygen saturation at home. Also a home bp monitor is desirable since she is on water pills.

4. Considering her age and existing medical comorbidities, getting back to normal seems less likely but our goal should be improve the quality of life as far as possible. Also please see to it that she is taking the inhalers with proper technique. The doctors can check that out and if there is difficulty in taking inhalers directly then she may take them with spacer. If that is also not possible then home nebulisation is the last resort.

5. Do get her vaccinated with pneumococcal and flu vaccines. The strict management of her diabetes is also very important.

I hope I have answered your query. I will be glad to answer follow up queries if any.
Please accept my answer if you have no follow up queries.


Dr. Gyanshankar Mishra
Consultant Pulmonologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor